Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 2, 2009, 6:03 PM MST for Pinal County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 6:03 PM MST (01:03 UTC)
- Expired
- Jul 2, 2009, 7:34 PM MST
- In force
- 91 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3053 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 030103 FFWTWC AZC021-030300- /O.NEW.KTWC.FF.W.0006.090703T0103Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 603 PM MST THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 800 PM MST * AT 556 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM AN AREA OF STRONG THUNDERSTORMS FROM NEAR ORACLE TO WEST AND NORTHWEST OF MAMMOTH NEAR HIGHWAY 77. MOVEMENT WAS TO THE NORTH AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND MAMMOTH PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA CREEK...MAMMOTH WASH...CANADA DEL ORO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093 $$ MEYER
3 follow-up statements
000 WGUS75 KTWC 030128 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 628 PM MST THU JUL 2 2009 AZC021-030300- /O.CON.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PINAL AZ- 628 PM MST THU JUL 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 623 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL FROM NEAR ORACLE...ALONG AND WEST OF HIGHWAY 77 TO NORTH OF MAMMOTH. MOVEMENT WAS VERY SLOW...TO THE NORTH AND NORTHEAST AT ABOUT 5 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND MAMMOTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA CREEK...MAMMOTH WASH...CANADA DEL ORO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093 $$ MEYER
000 WGUS75 KTWC 030206 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 706 PM MST THU JUL 2 2009 AZC021-030300- /O.CON.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PINAL AZ- 706 PM MST THU JUL 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 703 PM MST...SHOWERS AND THUNDERSTORMS HAD DIMINISHED ACROSS MOST OF SOUTHEASTERN PINAL COUNTY. HEAVY RUNOFF FROM EARLIER RAINFALL AMOUNTS NEAR 2 INCHES AROUND ORACLE AND MAMMOTH WILL CONTINUE THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA CREEK...MAMMOTH WASH...CANADA DEL ORO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093 $$ MEYER
000 WGUS75 KTWC 030234 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 734 PM MST THU JUL 2 2009 AZC021-030240- /O.CAN.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PINAL AZ- 734 PM MST THU JUL 2 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL COUNTY... ...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 930 PM MST... AT 730 PM MST...SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED ACROSS SOUTHEASTERN PINAL COUNTY...WITH LITTLE ACTIVITY OVER THE PAST 45 MINUTES. EARLIER...A TRAINED SPOTTER REPORTED 2.01 INCHES OVER 75 MINUTES. HEAVY FLOW WILL CONTINUE IN STREAMBEDS AND WASHES AROUND ORACLE AND MAMMOTH...INCLUDING HEAVY FLOW IN THE CANADA DEL ORO. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 930 PM MST. LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:40 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 2, 2:40 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST THU JUL 2 2009 .SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THROUGH INDEPENDENCE DAY. AS A TROUGH PROGRESSES TO THE WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY. && .DISCUSSION...SYNOPTIC PATTERN HAS A HIGH CENTERED IN NORTHERN NEW MEXICO WITH MOISTURE ROTATING CLOCKWISE FROM MEXICO INTO ARIZONA. THIS SITUATION PROVIDES A WEAK DIVERGENT FLOW ALOFT OVER SOUTHERN ARIZONA WHICH HAS HELPED SUPPORT THE LATE EVENING AND EARLY MORNING RAIN SHOWERS THE PAST TWO DAYS. ADDITIONALLY A WEAK UPPER LEVEL LOW IS LOCATED IN SOUTHERN CHIHUAHUA MEXICO AND MOVING TOWARDS THE NORTHWEST. CONVECTIVE ACTIVITY IS USUALLY NOT ASSOCIATED WITH THE CENTER OF THESE LOWS...BUT IN THE DIVERGENT ZONE AHEAD OF THE SYSTEM. SATELLITE IMAGERY SHOWS THIS CONVECTIVE ACTIVITY BEING ENHANCED AHEAD OF THE SYSTEM NOW AT 2 PM. THE MODELS ARE NOT PICKING UP THE EXACT DETAILS ASSOCIATED WITH THIS LOW...BUT DO HAVE THE GENERAL IDEA OF ORGANIZED CONVECTION MOVING INTO ARIZONA OR NEW MEXICO EARLY FRIDAY MORNING. LIKEWISE MOS POPS ARE IN THE 40-60 RANGE WHICH IS WELL ABOVE NORMAL. GIVEN THE ABOVE SITUATION HAVE SIGNIFICANTLY INCREASED POPS FOR TONIGHT AND TOMORROW MORNING ACROSS EASTERN PIMA...PINAL...SANTA CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES. LIKEWISE INCREASED QPF AMOUNTS AND DROPPED HIGH TEMPERATURES SLIGHTLY FOR TOMORROW. AS A MID-LATITUDE TROUGH PROGRESSES TO THE WEST COAST...A WESTERLY FLOW WITH DRIER AIR IS PROGGED TO INFLUENCE ARIZONA EARLY NEXT WEEK. THE HIGH OVER THE SOUTHWEST MOVES SOUTH INTO NORTHERN MEXICO AS THIS TROUGH APPROACHES. THE MODELS VARY ON THE TIMING OF THIS DRY AIR MOVING INTO US. THE GFS IS FASTER IN DRYING US OUT...THE NAM KEEPS THE MOISTURE LONGER. GIVEN LARGE SCALE CHANGES HAPPEN SLOWLY...EXPECT DRIER AIR TO START REDUCING THE CONVECTION ON SUNDAY. DO NOT EXPECT THE ATMOSPHERE TO DRY OUT ENTIRELY...BUT THUNDERSTORMS WILL GO FROM SCATTERED TO MORE ISOLATED. LIKEWISE AS THE ATMOSPHERE DRIES OUT A BIT...MAXIMUM TEMPERATURES WILL INCREASE SLIGHTLY. && .AVIATION...SCATTERED TSRA/SHRA EXPECTED TONIGHT AND EARLY TOMORROW. EXPECTING DEVELOPMENT IN NORTHERN MEXICO WHICH WILL MOVE INTO SOUTHERN ARIZONA. THUNDERSTORMS WILL HAVE ERRATIC WIND GUSTS TO 40 MPH...LIGHTNING AND LOCALLY HEAVY RAIN WITH REDUCED VISIBILITIES DOWN TO 2SM FOR A BRIEF PERIOD OF TIME. CLOUD BASES GENERALLY 8-12K FT AGL WITH CEILINGS NEAR 3K FT AGL AROUND THE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO ARIZONA NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. GWS WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 2, 11:30 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST THU JUL 2 2009 AZZ019-029>035-031200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1130 AM MST THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS OVER SOUTHEAST ARIZONA WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. INITIALLY...STORMS WILL DEVELOP OVER THE LOCATIONS THAT HAVE BEEN RELATIVELY CLOUD FREE THIS MORNING INCLUDING COCHISE...GRAHAM AND GREENLEE COUNTIES...THEN DEVELOP ELSEWHERE DURING THE LATE AFTERNOON. STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. AN UPPER LEVEL FEATURE MOVING THROUGH NORTHERN MEXICO WILL RESULT IN A LARGE THUNDERSTORM COMPLEX DEVELOPING IN SONORA MEXICO LATE THIS AFTERNOON...AND WILL IN TIME TRACK NORTH INTO AREAS TO THE EAST OF TUCSON THIS EVENING AND OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY RAINFALL... WITH LOCALIZED STRONG GUSTY WINDS POSSIBLE NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL HIGH WILL SHIFT EAST THE NEXT COUPLE OF DAYS. ALTHOUGH THIS WILL INTRODUCE DRYING INTO THE AREA FROM THE WEST...ENOUGH MOISTURE WILL BE AROUND FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:30 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 2:21 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 3, 4:43 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.